Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Is taking hydrocodone for very bad chronic pain and then

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 1985
Answered : 2529 Questions
Question
Is taking hydrocodone for very bad chronic pain and then taking clonidine to lessen withdrawal good or bad?
Posted Fri, 1 Dec 2017 in Pain Management
 
 
Answered by Dr. Matt Wachsman 24 minutes later
Brief Answer:
There are several questions this brings up.

Detailed Answer:
It is rare to have withdrawal on hydrocodone simply because over 80% of those on it are on low to very low doses (30 mg or less a day). Generally at least double and really more like 4x that amount is involved in dependence/withdrawal.

So, do you know you will have withdrawal?

Next. Clonidine is not sold over the counter. It would have been prescribed for a particular reason by a particular doctor for a particular patient. Then you should already have had an opinion about this.

Third, there are a tremendous number of particulars about these drugs that are predictably different for different patients. The dose of each. The other medical conditions. The age and size of the person. Why they want to get off the medicines.

It's pretty standard to STOP the opiate and see if there is withdrawal BEFORE starting anything for it. This is especially true if the person might have problmes from clonidine and if they are UNLIKELY To have withdrawal.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor